Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 31, 2004, 3:39 AM EDT for Fannin County, Murray County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 3:39 AM EDT (07:39 UTC)
- Expired
- May 31, 2004, 4:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Fannin County, GA, Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
375 WUUS52 KFFC 310739 SVRATL GAC111-213-310830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 339 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA NORTHERN MURRAY COUNTY IN NORTHWEST GEORGIA * UNTIL 430 AM EDT * AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF SUMAC...MOVING EAST AT 55 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BLUE RIDGE... CISCO...CRANDALL...EPWORTH...ETON...GREGORY...HIGDON...HURST... LOVING...MCCAYSVILLE...MINERAL BLUFF...MORGANTON...OASIS...SUMAC... TENNGA AND COPPERHILL. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY. WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3500 8479 3478 8485 3481 8412 3503 8414 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:06 PM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, May 30, 9:06 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 906 PM EDT SUN MAY 30 2004 .UPDATED... SQUALL LINE OF STRONG/SEVERE STORMS FROM EASTERN ILLINOIS TO EASTERN TEXAS STEADILY MOVING EAST. STILL EXPECT A WEAKENING CONVECTIVE SQUALL LINE TO REACH EXTREME NORTHWEST GA LATE TONIGHT/ EARLY MONDAY...AROUND 08-09Z. ISOLATED SEVERE STORMS POSSIBLE. CURRENT FORECAST WITH GOOD CHANCE TO LIKELY POPS NORTH SECTS FOR LATE TONIGHT STILL LOOK GOOD. PLAN TO UPDATE FORECAST BETWEEN 10-11 PM TO DROP REFERENCE TO EVENING. NO OTHER CHANGES PLANNED AT THIS TIME. && .ATL WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 30, 6:45 PM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 645 PM EDT SUN MAY 30 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-310400- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 645 PM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A FEW SEVERE THUNDERSTORMS POSSIBLE IN NORTHWEST GEORGIA LATE TONIGHT... .SYNOPSIS... A LATE SPRING COLD FRONT WILL MOVE TO NEAR THE TENNESSEE...GEORGIA BORDER LATE TONIGHT. A STRONG UPPER-LEVEL DISTURBANCE WILL ALSO MOVE SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS LATE TONIGHT WILL BE WIND GUSTS OF 60 MPH OR GREATER. ADDITIONAL HAZARDS WILL INCLUDE HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM BUCHANAN...TO DALTON. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 AM EDT MONDAY. .DISCUSSION... THE LOW-LEVEL AIR MASS OVER GEORGIA IS VERY MOIST AND UNSTABLE. A STRONG UPPER-LEVEL DISTURBANCE AND ACCOMPANYING COLD FRONT WILL SWEEP SOUTHEAST FROM THE MIDWEST TOWARD GEORGIA TONIGHT. NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE ACCOMPANYING THIS SYSTEM THIS EVENING AS IT MOVES THROUGH THE MIDWEST AND MIDSOUTH. THIS ACTIVITY SHOULD EVOLVE INTO A MESOSCALE CONVECTIVE OVERNIGHT AS IT MOVES SOUTHEAST THROUGH TENNESSEE...MISSISSIPPI...AND ALABAMA...MOVING INTO NORTHWEST GEORGIA BETWEEN 4 AM AND SUNRISE. THE LEADING EDGE OF THESE TYPE OF SYSTEMS ARE OFTEN ACCOMPANIED BY STRONG STRAIGHT LINE WINDS. IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. CAPES UP TO 1000...LIFTED INDICES TO -2...AN INCREASING LOW-LEVEL JET...AND SUFFICIENT SHEAR STILL IN PLACE EARLY MONDAY SUGGEST THAT AMPLE DYNAMICS AND INSTABILITY WILL BE PRESENT FOR THESE THUNDERSTORMS TO REMAIN SEVERE. NONETHELESS...THE ACTIVITY SHOULD BE WEAKENING AS IT MOVES FURTHER SOUTHEAST INTO GEORGIA SINCE IT WILL BE ARRIVING DURING THE EARLY MORNING...COOLEST...MOST STABLE PART OF THE DAY. THE ACTIVITY IS EXPECTED TO DROP BELOW SEVERE LEVELS AS IT MOVES FURTHER EAST TOWARD ATLANTA AND ATHENS DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTHWEST GEORGIA SHOULD MONITOR WEATHER CONDITIONS OVERNIGHT AND BE READY FOR POSSIBLE ACTIVATION LATE TONIGHT OR EARLY MONDAY. .DAY TWO THROUGH DAY SEVEN...MEMORIAL DAY THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON...MAINLY SOUTH OF A LA GRANGE...ATLANTA...ATHENS LINE ALONG EXISTING OUTFLOW BOUNDARIES. THERE IS THE POTENTIAL FOR A FEW OF THESE TO BECOME SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MAINLY CENTRAL GEORGIA AGAIN MONDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL GEORGIA AGAIN WEDNESDAY...MAINLY DURING THE AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. RAB
In the hours before
Special weather statement, May 31, 2:50 AM EDT, 49 minutes before
GAZ001>004-310730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 250 AM EDT MON MAY 31 2004 GAZ001>004-310730- 250 AM EDT MON MAY 31 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 330 AM EDT... AT 246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 17 MILES NORTHWEST OF TRENTON TO 23 MILES WEST OF RISING FAWN...MOVING EAST AT 55 MPH. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE ACTIVITY ENDS BY 330 AM EDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 7 AM. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 31, 3:24 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 324 AM EDT MON MAY 31 2004 GAZ011-019-310815- 324 AM EDT MON MAY 31 2004 AT 321 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF CLOUDLAND TO 22 MILES WEST OF CHATTOOGAVILLE...MOVING EAST AT 45 MPH. THIS LINE WILL AFFECT CHATTOOGA AND FLOYD COUNTIES BETWEEN 330 AM AND 415 AM. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE ACTIVITY ENDS BY 415 AM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 28 min |
| May 31, 3:13 AM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 32 min |
| May 31, 3:17 AM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 43 min |
| May 31, 4:00 AM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Murray, Whitfield | 45 min |
| May 31, 4:31 AM EDT | Severe Thunderstorm Warning | FFC | Fannin, Union | 44 min |
| May 31, 5:20 AM EDT | Severe Thunderstorm Warning | FFC | Towns | 25 min |
| May 31, 8:31 AM EDT | Severe Thunderstorm Warning | FFC | Morgan, Oconee | 29 min |
| May 31, 8:40 AM EDT | Severe Thunderstorm Warning | FFC | Clarke, Oglethorpe | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.